All You Need to Know About Aspirin Poisoning in Dogs

By May 03 | See Comments

Published by:

Image credits -

Pixabay

Aspirin is a common drug, used as a non-steroidal anti-inflammatory drug (NSAID), and is a common pain medication. It may be common practice for you to pop an aspirin for a headache or muscle ache once in a while, and you may have aspirin lying around the house for such times.Although it is a human drug, aspirin may sometimes be given to dogs as well to manage pain, mainly from injuries or old age. Your vet may prescribe small doses of the medicine for your dog under certain conditions. Did you know, though, that your dog could suffer from aspirin poisoning?

What is aspirin poisoning?

If your dog has been prescribed aspirin by the vet in a certain dosage and if you exceed that dosage, it could lead to aspirin toxicity in your dog. Also, if you have aspirin at home and your dog has access to your medication, it may chew through the medicine bottle and ingest large amounts of the medicine at once, leading to acute poisoning and toxicity in its body.Even if you keep your medications securely closed, your dog may get into your medicine cabinet if you accidently forget to lock it or if your dog gets really curious. How do you know if your dog is suffering from aspirin poisoning?

Symptoms of aspirin toxicity in your dog

These are some of the common symptoms of aspirin toxicity in dogs. You need to rush your dog to the vet immediately if you notice these symptoms in your dog:

  • Heavy breathing
  • Loss of appetite and refusing to eat
  • Nausea and vomiting
  • Blood or digested blood in feces and vomit
  • Loss of muscle coordination when walking, walking “drunk”
  • Seizures
  • Dizziness and loss of consciousness

Toxicity could be caused by long-term ingestion of aspirin by prescription or by accidental ingestion of the medicine. When the toxicity sets in over time, it might be a bit tricky to notice the symptoms. If your dog is prescribed aspirin, frequently check with the vet if you should continue and if the dosage is correct to avoid complications later on.

Tips to prevent aspirin toxicity in your dog
  • Do not give your dog even a small amount of aspirin unless prescribed. Stick to prescribed dosages.
  • Keep all your medication securely locked and away from your dog at all times. If you carry medications in your bag or clothing, keep them away from your dog.

It is important to keep an eye out for any kind of toxicity symptoms in your dog if you have a lot of medication in your house. You never know when these curious animals manage to get into your things and ingest something that is bad for them. Being alert and recognizing oddities in behavior and health and help save your dog’s life.

SHOW COMMENTS
comments powered by Disqus

Was this article helpful?